T3

Hi, been taking T3 only for the past 2 years prescribed by a consultant, 20 mcg x 3 daily as he said I wasn't converting T4 properly was prescribed 150 mcg before taking T3 only. Just been back to GP as I have put on weight, swollen hands, stiff joints, hair loss and my eyebrows missing at the sides. GP has given me an extra 20mcgs and said I may have to go back see the consultant as he is confused about my TSH and T4 results both being low. T 4 was 2, they didn't have the results of my T3, have to wait a week before my T3 results are back. I have been working long shifts and wondered if this would have an impact my thyroid levels?

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

12 Replies

oldestnewest
  • Cavalli1970,

    Your FT4 is low because you are taking T3 only. I would expect TSH to be suppressed on 60mcg T3. Without the FT3 result it's not possible to say whether or not you are under medicated on 60mcg. I doubt long shifts will impact your thyroid levels.

  • When on T3 the usual blood tests done by the NHS i.e. TSH and T4 wont count much if on T3 only. NHS blood tests were introduced along with levothyroxine and as you aren't taking any your T4 may be non-existant and your T3 higher as you are on T3 only. The only genuine way to know if you're on a sufficient dose is how you feel. If well with no symptoms you're on the right dose. If you have symptoms you need an increase which is usually about 1/4 tablet every week until you feel well again.

  • Thank you, the doctor has increased my T3 to 20mcg x 4 daily now and I have been taking the extra 20 mugs for a week. Im still very tired, my hands are really swollen, my joints are extremely stiff, and I have put on a stone and a half over the past 6 months for no reason. When I first took the T3 the consultant said my levels were on the high side as they were 7 but I felt great, all my symptoms were gone, my hair started growing back, I lost weight for the first time since I was diagnosed and my joints felt fine. Had my bloods were done in November and my T3 levels were 4.2 and I wasn't feeling to great then. Have to wait a week for my T 3 levels to come back, I will post the results when I have them.

  • Are you taking 20mcg of T3 four times a day, i.e. 80mcg of T3.

  • Yes, been taking this for a week, I was taking 3 mcg 3 times a day

  • It is a big jump from 3mcg x 3 times daily to 80mcg T3 daily. Usually dose is increased gradually. I take 50mcg of T3 daily which is equal to around 200mcg of levo.

  • I thought I was on a high dose but if I'm honest I work long hours and my job is very stressful and I feel like I am running on empty at the moment. My face and hands are really puffy and I cant walk properly when I first get up as I am so stiff. My eyebrows have disappeared on the sides and my hair has fallen out around my hairline, my son has been teasing me as he said I look like I am going bald. I have hand pins and needles in my hands. I have no problems sleeping but don't feel refreshed on waking. I felt great when I first started taking T3 but I feel awful now. I am 47 and have had hypothyroidism since I was 30. Until then I was weighed 10 stone I am now 16 stone. I lost two stone when I first started taking T3 but I have put it all back on. I have put on a stone and a half in six months and I put on half a stone at the beginning of the year for no reason. I haven't changed my diet.

  • That's a massive increase! Especially without even seeing your FT3 result. Doesn't sound right, to me.

  • Yes, I agree, an increase of 20mcg is a massive jump! Really shouldn't be adding the extra 20 until you see T3 results. Your T4 is as expected on T3 only and if your tsh is low, then I have no idea why GP increased your dose. I'm assuming the doctor only knows how to deal with TSH and T4 so is getting confused. 60mcg is considered full dose so really don't think 80 is going to help. I have similar issues when I'm hyper as when I'm hypo so it's sometimes difficult to distinguish between the two - tiredness/fatigue/hairloss in both so symptoms might not be suggestive either way. I can be skinny when I'm hypo and larger when I'm hyper so my weight has always been caused by issues other than my thyroid.

    It is more likely that your issues are being caused by something else - get your Vit B12, Folate, Iron and Vit D checked as we are often deficient in these and will cause the symptoms you mention including pins and needles.

    I was on T3 only for nearly fifteen yrs and have had issues recently since I stopped producing T4 of my own causing massive hair loss and other issues and have had to add T4 back in. I think you need to be referred back to consultant as GP seems a bit clueless to be honest.

  • When I was first diagnosed I had no T4 at all in my blood results. I was very ill put on five stone and had all the symptoms I have now and slurred speech. I had my hormone levels checked to see I was starting the menopause and vitamin levels checked last week and they said everything was fine. I make sure I eat well and take Vit Bs, selenium, vit D food supplements. I have only lost weight once and that was when I first started taking the T3 only but have put the weight back on. Been to slimming clubs and exercise regularly and nothing happens. I work 12hr shifts, my job is very stressful and I am on my feet all day. I know it sounds silly but I feel as if I use up my T3 quickly because I am so busy. My partner say's its as if my batteries I have run out as I start muddling my words and become sleepy if I forget to take my T3 on time. This has become worse lately now I feel tired all of the time and have no energy and feel like I am dragging myself through the day.

  • Okay well post the vit results as often what the GP says is fine, is often not the case.

    You really should wait for the T3 results but even if you have to increase, you need to do it 10mcg at a time and then retest and increase as necessary. 20mcg is just too much in one go :-)

    If you need more than 60mcg T3 and are supplementing deficiencies as low, then you might have stomach/absorption issues so maybe look into and work on that. For example, I have no thyroid function left and my total dose required was 40mcg T3 which I have just changed to 30mcg T3 and 25mcg T4. Many here, myself included, had massive improvements after going gluten free. I lost quite a bit of weight after this and the fatigue disappeared. Might be worth checking your blood glucose levels too.

    Yes, I also start mumbling and get sleepy if miss a dose but I also feel very tired when a little on the hyper side and often not much else so be careful :-)

  • Testing TSH is pointless when on T3 and FT3 is necessary, not optional. Mot GPs don't know how to deal with blood results on T3 as they are only taught to interpret them from a levo-only point of view. You'd expect probably suppressed TSH and low, probably under range FT4 and high in range FT3.

You may also like...